Alert archive / Alabama / Severe Thunderstorm Warnings in 2022

Severe Thunderstorm Warning 2, NWS Huntsville, AL

January 1, 2022Colbert County, Lauderdale County, Alabama

NWS Huntsville, AL issued this severe thunderstorm warning at Jan 1, 2022, 3:21 PM CST for Colbert County, Lauderdale County, Alabama. It was in force for 39 min. No storm report in the archive falls inside the area while it was in force.

The area

The counties it named.

The facts

Issued
Jan 1, 2022, 3:21 PM CST (21:21 UTC)
Expired
Jan 1, 2022, 4:00 PM CST
In force
39 min
Issued by
NWS Huntsville, AL
Area
Storm-based polygon
Hail
0.75 in
Wind
60.0 mph

Counties Colbert County, AL, Lauderdale County, AL

The radar

The Columbus AFB radar (KGWX), 115 km from the middle of the area, began a volume at 21:20 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

The watch it was issued in

The SPC watch in force over the same counties when this warning went out.

IssuedProductOfficeLasted
Jan 1, 12:56 PM CSTTornado WatchSPC6 hr

The nearest sounding before it

Nashville Metro, TN (KBNA), launched 12:00Z, 9.4 hours before the alert went out and 180 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Nashville Metro, TN at 12:00Z on 2022-01-01Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 379 joules per kilogram.LCLEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Nashville Metro, TN at 12:00Z on 2022-01-01The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 189 square meters per square second.1939587897Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
379 J/kg
Mixed-layer CIN
-3 J/kg
Mixed-layer LCL
791 m above ground
0-6 km bulk shear
72 kt
0-1 km storm-relative helicity
189 m²/s²
0-3 km storm-relative helicity
245 m²/s²
Significant tornado parameter
0.5
Supercell composite
2.6

Open this sounding in Storm Lab

What forecasters said that day

The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Huntsville, AL wrote its last area forecast discussion before this severe thunderstorm warning went out at Jan 1, 3:12 PM CST, 9 minutes earlier.

Area forecast discussion, Jan 1, 3:12 PM CST, 9 minutes before
Area Forecast Discussion
National Weather Service Huntsville AL
312 PM CST Sat Jan 1 2022

.NEAR TERM...(Remainder of today and tonight)
Issued at 312 PM CST Sat Jan 1 2022

The severe weather event that we have discussed for the last several
days is now underway across the TN Valley, with all forecast zones
(except for Cullman/Marshall/Dekalb) within a Tornado Watch valid
until 7 PM CST. It is becoming apparent that our primary risk for
tornadoes late this afternoon will occur with any supercells embedded
within multiple bands of convection that have developed in the moist
airmass across much of the Gulf coast region. Small bowing segments
may also pose a risk of mesovortex tornadoes, as well. Thus far, a
mid-level capping inversion and weak low-level lapse rates noted in a
recent sounding launched by UAH have contributed to limited vertical
growth of the convection. However, we feel that as stronger forcing
for ascent along the southern flank of a mid-level wave lifting
northeastward into the Great Lakes begins to overspread the region
later this afternoon, this may erode the cap, leading to a greater
risk for tornadoes and damaging winds.

The current regime is expected to continue into the early evening
hours, to the east of a loosely-organized QLCS (currently extending
from western TN into southeastern AR) that will shift east-
southeastward and enter the forecast area around 23Z. At least a
limited risk for severe hazards (damaging winds and mesovortex
tornadoes) will exist with this feature as it tracks across the CWFA,
but most higher-resolution models seem to suggest that the greatest
risk for severe will occur with the current regime. Furthermore, with
the QLCS being driven southeastward by a broad mesohigh to its west,
it may decelerate as it approaches our southeastern counties between
6-7Z, leading to a flooding risk in these zones. The leading edge of
an arctic airmass will begin to enter northwest AL around 9Z, with
the cold front expected to cross the northwest half of the region by
12Z. Thus, we have indicated a sharp gradient in low temperatures,
ranging from the mid 40s in the northwest to around 60 in the
southeast.

.SHORT TERM...(Sunday through Tuesday)
Issued at 312 PM CST Sat Jan 1 2022

The cold front discussed above will advance steadily southeastward
through the remainder of the region by 15Z, with strong low-level
cold advection and abundant low stratus clouds resulting in
temperatures slowly falling throughout the day. Aloft, the axis of a
longwave trough is predicted to spread eastward across the MS River
Valley, with an amplifying vort max in the base of the trough
expected to shift eastward from the Red River Valley into the Mid-
South region by 00Z Monday, and across the TN Valley between 00-06Z.
Rather impressive broad scale ascent related to this disturbance will
foster the development of a broad swath of anafrontal precipitation
from southern MS into western TN during the late morning hours, that
should both expand and intensify as it builds eastward into our
region during the afternoon and evening. Forecast soundings depict
rapid saturation of the lower/middle tropospheric column, coincident
with cooling from both advection and lift. Thus, we expect rain to
gradually transition to snow from W-to-E during the evening hours.
The risk for accumulating snowfall has continued to increase, as all
of the global models now indicate a slower eastward progression of
the mid-level wave, which would result in a prolonged period of
precipitation during the evening hours. We are currently predicting
accumulations ranging from a trace to one-quarter of an inch for most
our our AL zones, with amounts up to one-half of an inch possible in
southern TN, as well as the higher terrain of northeast AL.

Low-level cold advection will strengthen in the wake of the evening
precipitation, with temperatures falling into the u20s-l30s by
sunrise, and this could result in some slick spots on local roads due
to the potential for evening snow and frozen water/black ice. In
addition to this, a gusty north-northwest wind will lead to wind
chills in the 15-20 degree range. Skies will clear on Monday morning
as flow aloft transitions to a more zonal regime, but highs should
only reach the u30s-l40s. Clear skies and calm winds will set the
stage for strong radiational cooling on Monday night, with Tuesday
morning lows predicted to fall into the l-m 20s. A warming trend will
begin on Tuesday as low-level flow shifts to the south, and with
abundant sunshine highs should reach the l-m 50s.

.LONG TERM...(Tuesday night through Friday)
Issued at 312 PM CST Sat Jan 1 2022

Over the second half of the week, a deep upper-level trough drops
south into the southern Appalachians. This looks to bring an arctic
air mass into the Tennessee Valley. The surface low associated with
this trough will move across Iowa into the Great Lakes region Tuesday
night into Wednesday, trailing a cold front south on the leading
edge of the arctic air mass down into the Mississippi Delta area.
Ahead of this approaching front on Wednesday, conditions will be
fairly seasonable, with highs in the mid 50s. Not expecting any
significant warm air advection into the Tennessee Valley due to
another surface low over southeast Texas holding all the warm air
well south of us. This means that we're not expecting any
thunderstorms or severe weather along the cold front as it moves
across the Tennessee Valley Thursday morning through midday. Behind
the front, we'll see temperatures start to plummet during the evening
hours on Thursday, with lows Friday morning getting down into the
upper teens to around 20 degrees. This will be our coldest air mass
of the season so far. Good news is the arctic air doesn't look like
its going to stick around for long. We'll still be pretty cold Friday
afternoon with highs only in the upper 30s to maybe 40, but the
arctic high will be shifting eastward, weakening the cold northerly
flow.

&&

.AVIATION...(For the 18Z TAFS through 18Z Sunday afternoon)
Issued at 1211 PM CST Sat Jan 1 2022

Although bands of lgt-mod SHRA may occasionally brush the terminals
early this aftn, conditions should remain VFR until the 21-22Z
timeframe, when we expect to see an increasing coverage of prefrontal
TSRA. These storms would likely be supercellular in nature, with
fairly low probability of directly impacting any single point.
However, if these cells do impact either HSV or MSL, multiple hazards
including tornadoes and large hail would be possible. A more
widespread axis of SHRA/TSRA will shift southeastward beginning very
late this aftn in conjunction with a prefrontal sfc trough,
warranting TEMPO groups from 22-02Z/MSL and 23-03Z/HSV. Low/MVFR
stratus will remain across the region in the wake of the precip band,
but will lower further to arnd 1500 ft as a cold front crosses the
region resulting in a wind shift to NW at MSL/09Z and HSV/10Z.
Although not indicated in the current TAFs, cigs may fall to IFR late
Sunday morning (15-18Z), with some light drizzle or shower activity
possible, as well.

&&

.HUN WATCHES/WARNINGS/ADVISORIES...

AL...Wind Advisory until 9 PM CST this evening for ALZ001>010-016.

TN...Wind Advisory until 9 PM CST this evening for TNZ076-096-097.

&&

NEAR TERM...70/DD
SHORT TERM...70/DD
LONG TERM...70/DD
AVIATION...70/DD

For more information please visit our website
at weather.gov/huntsville.
Hazardous weather outlook, Jan 1, 4:18 AM CST, 11 hours 3 minutes before
Hazardous Weather Outlook
National Weather Service Huntsville AL
418 AM CST Sat Jan 1 2022

ALZ001>010-016-TNZ076-096-097-020130-
Lauderdale-Colbert-Franklin AL-Lawrence-Limestone-Madison-Morgan-
Marshall-Jackson-DeKalb-Cullman-Moore-Lincoln-Franklin TN-
418 AM CST Sat Jan 1 2022

This Hazardous Weather Outlook is for north Alabama and portions of
southern middle Tennessee.

.DAY ONE...Today and Tonight...

Numerous strong to severe thunderstorms are expected this afternoon
and into the evening and overnight hours ahead of and along a cold
front. Damaging winds, large hail and tornadoes, a few of which
could be strong, will be possible during this time period. In
addition, multiple rounds of heavy rain in the same areas may
translate into a threat for flash flooding. Southerly winds will be
gusty ahead of this front throughout the day, and a Wind Advisory is
in effect for the entire region.

.DAYS TWO THROUGH SEVEN...Sunday through Friday...

No hazardous weather is expected at this time.

.SPOTTER CALL TO ACTION STATEMENT...

Activation of storm spotters and emergency management personnel is
likely this afternoon and evening.

In the hours before

Special weather statement, Jan 1, 1:14 PM CST, 2 hours 7 minutes before
Special Weather Statement
National Weather Service Huntsville AL
114 PM CST Sat Jan 1 2022

ALZ001-002-011945-
Lauderdale AL-Colbert AL-
114 PM CST Sat Jan 1 2022

...A strong thunderstorm will impact portions of south central
Lauderdale and northwestern Colbert Counties through 145 PM CST...

At 113 PM CST, Doppler radar was tracking a strong thunderstorm over
Tishomingo State Park, moving northeast at 45 mph.

HAZARD...Winds in excess of 40 mph.

SOURCE...Radar indicated.

IMPACT...Gusty winds could knock down tree limbs and blow around
         unsecured objects.

Locations impacted include...
Cherokee, Red Rock, Malone, Mynot, Mt Hester, Margerum, Maud,
Allsboro and Barton.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

If outdoors, consider seeking shelter inside a building.

A Tornado Watch remains in effect until 700 PM CST for northwestern
Alabama.

&&

LAT...LON 3472 8812 3476 8812 3486 8792 3470 8782
      3461 8814
TIME...MOT...LOC 1913Z 242DEG 37KT 3464 8817

MAX HAIL SIZE...0.00 IN
MAX WIND GUST...40 MPH

GH
Special weather statement, Jan 1, 2:39 PM CST, 42 minutes before
Special Weather Statement
National Weather Service Huntsville AL
239 PM CST Sat Jan 1 2022

ALZ006-007-012115-
Madison AL-Morgan AL-
239 PM CST Sat Jan 1 2022

...A strong thunderstorm will impact portions of southern Madison and
east central Morgan Counties through 315 PM CST...

At 239 PM CST, Doppler radar was tracking a strong thunderstorm near
Triana, or 10 miles south of Redstone Arsenal, moving northeast at 45
mph.

HAZARD...Winds in excess of 40 mph.

SOURCE...Radar indicated.

IMPACT...Gusty winds could knock down tree limbs and blow around
         unsecured objects.

Locations impacted include...
Huntsville, Redstone Arsenal, Moores Mill, Owens Cross Roads, Triana,
Farley, Ryland, Hampton Cove and Whitesburg.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

If outdoors, consider seeking shelter inside a building.

A Tornado Watch remains in effect until 700 PM CST for north central
Alabama.

&&

LAT...LON 3451 8673 3454 8677 3483 8651 3464 8636
TIME...MOT...LOC 2039Z 234DEG 37KT 3454 8671

MAX HAIL SIZE...0.00 IN
MAX WIND GUST...40 MPH

GH
Local storm report, Jan 1, 3:19 PM CST, 2 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE HUNTSVILLE AL
319 PM CST SAT JAN 1 2022

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0312 PM     HAIL             1 E CHEROKEE            34.75N 87.95W
01/01/2022  E0.70 INCH       COLBERT            AL   TRAINED SPOTTER

&&

MA

The office that day

Everything else NWS Huntsville, AL issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Jan 1, 1:14 PM CSTSpecial Weather StatementHUNColbert31 min
Jan 1, 2:39 PM CSTSpecial Weather StatementHUNMadison36 min
Jan 1, 2:49 PM CSTSevere Thunderstorm WarningHUNColbert, Lauderdale41 min
Jan 1, 3:45 PM CSTSpecial Weather StatementHUNColbert30 min
Jan 1, 3:55 PM CSTSpecial Weather StatementHUNLimestone20 min
Jan 1, 4:14 PM CSTSpecial Weather StatementHUNLauderdale31 min
Jan 1, 4:27 PM CSTSevere Thunderstorm WarningHUNLauderdale, Limestone48 min
Jan 1, 4:34 PM CSTSevere Thunderstorm WarningHUNColbert, Lauderdale26 min
Jan 1, 4:53 PM CSTSevere Thunderstorm WarningHUNColbert, Lauderdale52 min
Jan 1, 5:28 PM CSTFlash Flood WarningHUNColbert, Lauderdale, Limestone66 min
Jan 1, 5:30 PM CSTSevere Thunderstorm WarningHUNLauderdale, Lawrence, Limestone45 min
Jan 1, 4:51 PM CSTSpecial Weather StatementHUNMoore24 min
Jan 1, 5:16 PM CSTSpecial Weather StatementHUNLincoln, Moore29 min
Jan 1, 5:33 PM CSTSevere Thunderstorm WarningHUNFranklin, Lincoln, Moore27 min
Jan 1, 5:42 PM CSTTornado WarningHUNFranklin, Lincoln, Moore18 min

Nearby

Severe Thunderstorm Warnings in Alabama, 2022Every severe thunderstorm warning in 2022

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.